May  2015, 14(3): 1001-1022. doi: 10.3934/cpaa.2015.14.1001

Traveling waves of a delayed diffusive SIR epidemic model

1. 

School of Mathematics and Statistics, Lanzhou University, Lanzhou, Gansu 730000

2. 

School of Mathematics and Statistics, Key Laboratory of Applied Mathematics and Complex Systems, Lanzhou University, Lanzhou, Gansu 730000, China

Received  September 2014 Revised  January 2015 Published  March 2015

This paper is concerned with the minimal wave speed of a delayed diffusive SIR epidemic model with Holling-II incidence rate and constant external supplies. By presenting the existence and nonexistence of traveling wave solutions for any positive wave speed, the minimal wave speed is established. In particular, the minimal wave speed decreases when the latency of infection increases. Biologically speaking, the longer the latency of infection in a vector is, the slower the disease spreads.
Citation: Yan Li, Wan-Tong Li, Guo Lin. Traveling waves of a delayed diffusive SIR epidemic model. Communications on Pure and Applied Analysis, 2015, 14 (3) : 1001-1022. doi: 10.3934/cpaa.2015.14.1001
References:
[1]

S. Ai and R. Albashaireh, Traveling waves in spatial SIRS models, J. Dyn. Diff. Equat., 26 (2014), 143-164. doi: 10.1007/s10884-014-9348-3.

[2]

M. Alfaro and J. Coville, Rapid traveling waves in the nonlocal Fisher equation connect two unstable states, Appl. Math. Lett., 25 (2012), 2095-2099. doi: 10.1016/j.aml.2012.05.006.

[3]

M. S. Bartlett, Deterministic and stochastic models for recurrent epidemics, inProc. 3rd Berkeley Symp. Mathematical Statistics and Probability, Vol. 4. No. 81. Berkeley: University of California Press, 1956.

[4]

C. Briggs and H. Godfray, The dynamics of insect-pathogen interactions in stage-structured populations, Amer. Nat., 145 (1995), 855-887.

[5]

K. Brown and J. Carr, Deterministic epidemic waves of critical velocity, Math. Proc. Camb. Phil. Soc., 81 (1977), 431-433. doi: 10.1017/S0305004100053494.

[6]

V. Capasso and G. Serio, A generalization of the Kermack-Mckendrick deterministic epidemic model, Math. Biosci., 42 (1978), 41-61. doi: 10.1016/0025-5564(78)90006-8.

[7]

Z. Chen and Z. Zhao, Harnack principle for weakly coupled elliptic systems, J. Differential Equations, 139 (1997), 261-282. doi: 10.1006/jdeq.1997.3300.

[8]

K. Cooke, Stability analysis for a vector disease model, Rocky Mountain J. Math., 9 (1979), 31-42. doi: 10.1216/RMJ-1979-9-1-31.

[9]

O. Diekmann, Thresholds and traveling waves for the geographical spread of infection, J. Math. Biol., 6 (1978), 109-130. doi: 10.1007/BF02450783.

[10]

W. Ding, W. Huang and S. Kansakar, Traveling wave solutions for a diffusive SIS epidemic model, Discrete Contin. Dyn. Syst. B, 18 (2013), 1291-1304. doi: 10.3934/dcdsb.2013.18.1291.

[11]

A. Ducrot, M. Langlais and P. Magal, Qualitative analysis and travelling wave solutions for the SI model with vertical transmission, Commum. Pure Appl. Anal., 11 (2012), 97-113. doi: 10.3934/cpaa.2012.11.97.

[12]

A. Ducrot and P. Magal, Travelling wave solutions for an infection-age structured model with diffusion, Proc. R. Soc. Edin. Ser. A Math., 139 (2009), 459-482. doi: 10.1017/S0308210507000455.

[13]

A. Ducrot and P. Magal, Travelling wave solutions for an infection-age structured epidemic model with external supplies, Nonlinearity, 24 (2011), 2891-2911. doi: 10.1088/0951-7715/24/10/012.

[14]

A. Ducrot, P. Magal and S. Ruan, Travelling wave solutions in multigroup age-structure epidemic models, Arch. Ration. Mech. Anal., 195 (2010), 311-331. doi: 10.1007/s00205-008-0203-8.

[15]

L. Evans, Partial Differential Equaitons, Second edition, Graduate studies in mathematics, American Mathematical Society, 2010.

[16]

J. Fang and X. Q. Zhao, Existence and uniqueness of traveling waves for non-monotone integral equations with applications, J. Differential Equations, 248 (2010), 2199-2226. doi: 10.1016/j.jde.2010.01.009.

[17]

D. Gilbarg and N. Trudinger, Elliptic Partial Differential Equations of Second Order, Vol. 224. Springer, 2001.

[18]

H. Hethcote, The mathematics of infectious diseases, SIAM. Rev., 42 (2000), 599-653. doi: 10.1137/S0036144500371907.

[19]

W. Hirsch, H. Hamisch and J. P. Gabriel, Differential equation models of some parasitic infections: Methods for the study of asymptotic behavior, Comm. Pure Appl. Math., 38 (1948), 221-246. doi: 10.1002/cpa.3160380607.

[20]

Y. Hosono and B. Ilyas, Travelling waves for a simple diffusive epidemic model, Math. Model Meth. Appl. Sci., 5 (1995), 935-966. doi: 10.1142/S0218202595000504.

[21]

G. Huang, Y. Takeuchi, W. Ma and D. Wei, Global stability for delay SIR and SEIR epidemic models with nonlinear incidence rate, Bull. Math. Biol., 72 (2010), 1192-1207. doi: 10.1007/s11538-009-9487-6.

[22]

W. T. Li, G. Lin, C. Ma and F. Y. Yang, Traveling waves of a nonlocal delayed SIR epidemic model without outbreak threshold, Discrete Contin. Dyn. Syst. B, 19 (2014), 467-484. doi: 10.3934/dcdsb.2014.19.467.

[23]

G. Lin, Invasion traveling wave solution of a predator-prey system, Nonlinear Anal., 96 (2014), 47-58. doi: 10.1016/j.na.2013.10.024.

[24]

G. Lin and S. Ruan, Traveling wave solutions for delayed reaction-diffusion systems and applications to Lotka-Volterra competition-diffusion models with distributed delays, J. Dyn. Diff. Equat., 26 (2014), 583-605. doi: 10.1007/s10884-014-9355-4.

[25]

C. McCluskey, Global stability for an SIR epidemic model with delay and nonlinear incidence, Nonlinear Anal. Real Word Appl., 11 (2010), 3106-3109. doi: 10.1016/j.nonrwa.2009.11.005.

[26]

J. D. Murray, Mathematical Biology. II. Spatial Models and Biomedical Applications, 3rd edn, Springer-Verlag, New York, 2003.

[27]

J. Roughgarden, Theory of Population Genetics and Evolutionary Ecology: An Introduction, New York, Macmillan, 1979.

[28]

S. Ruan, Spatial-temporal dynamics in nonlocal epidemiological models, in Mathematics for Life Science and Medicine (eds. Y. Takeuchi, K. Sato and Y. Iwasa), Springer-Verlag, New York, (2007), pp. 97-122.

[29]

S. Ruan and J. Wu, Modeling spatial spread of communicable diseases involving animal hosts, in Spatial Ecology, Chapman & Hall/CRC, Boca Raton, FL, (2009), 293-316.

[30]

H. Smith and X. Q. Zhao, Global asymptotic stability of traveling waves in delayed reaction-diffusion equations, SIAM J. Math. Anal., 31 (2000), 514-534. doi: 10.1137/S0036141098346785.

[31]

H. R. Thieme and X. Q. Zhao, Asymptotic speeds of spread and traveling waves for integral equations and delayed reaction-diffusion models, J. Differential Equations, 195 (2003), 430-470. doi: 10.1016/S0022-0396(03)00175-X.

[32]

H. Wang, Spreading speeds and traveling waves for non-cooperative reaction-diffusion systems, J. Nonlinear Sci., 21 (2011), 747-783. doi: 10.1007/s00332-011-9099-9.

[33]

X. Wang, H. Wang and J. Wu, Traveling waves of diffusive predator-prey systems: Disease outbreak propagation, Discrete Contin. Dyn. Syst., 32 (2012), 3303-3324. doi: 10.3934/dcds.2012.32.3303.

[34]

Z. C. Wang and J. Wu, Travelling waves of a diffusive Kermack-McKendrick epidemic model with non-local delayed transmission, Proc. R. Soc. Lond. Ser. A Math. Phys. Eng. Sci., 466 (2010), 237-261. doi: 10.1098/rspa.2009.0377.

[35]

Z. C. Wang, J. Wu and R. Liu, Traveling waves of avian influenza spread, Proc. Amer. Math. Soc., 140 (2012), 3931-3946. doi: 10.1090/S0002-9939-2012-11246-8.

[36]

M. Wu and P. Weng, Stability of a stage-structured diffusive SIR model with delays (Chinese), J. South China Normal Univ. Natur. Sci. Ed., 45 (2013), 20-23.

[37]

S. L. Wu and P. Weng, Entire solutions for a multi-type SIS nonlocal epidemic model in R or Z, J. Math. Anal. Appl., 394 (2012), 603-615. doi: 10.1016/j.jmaa.2012.05.009.

[38]

J. Yang, S. Liang and Y. Zhang, Travelling waves of a delayed SIR epidemic model with nonlinear incidence rate and spatial diffusion, PLoS One, 6 (2011), e21128. doi: 10.1371/journal.pone.0021128.

[39]

Q. Ye, Z. Li, M. Wang and Y. Wu, Introduction to Reaction-diffusion Equations, Science Press, Beijing, 2011.

[40]

E. Zeilder, Nonlinear Functional Analysis and Its Applications: I, Fixed-piont Theorems, New York, Springer-Verlag, 1986.

show all references

References:
[1]

S. Ai and R. Albashaireh, Traveling waves in spatial SIRS models, J. Dyn. Diff. Equat., 26 (2014), 143-164. doi: 10.1007/s10884-014-9348-3.

[2]

M. Alfaro and J. Coville, Rapid traveling waves in the nonlocal Fisher equation connect two unstable states, Appl. Math. Lett., 25 (2012), 2095-2099. doi: 10.1016/j.aml.2012.05.006.

[3]

M. S. Bartlett, Deterministic and stochastic models for recurrent epidemics, inProc. 3rd Berkeley Symp. Mathematical Statistics and Probability, Vol. 4. No. 81. Berkeley: University of California Press, 1956.

[4]

C. Briggs and H. Godfray, The dynamics of insect-pathogen interactions in stage-structured populations, Amer. Nat., 145 (1995), 855-887.

[5]

K. Brown and J. Carr, Deterministic epidemic waves of critical velocity, Math. Proc. Camb. Phil. Soc., 81 (1977), 431-433. doi: 10.1017/S0305004100053494.

[6]

V. Capasso and G. Serio, A generalization of the Kermack-Mckendrick deterministic epidemic model, Math. Biosci., 42 (1978), 41-61. doi: 10.1016/0025-5564(78)90006-8.

[7]

Z. Chen and Z. Zhao, Harnack principle for weakly coupled elliptic systems, J. Differential Equations, 139 (1997), 261-282. doi: 10.1006/jdeq.1997.3300.

[8]

K. Cooke, Stability analysis for a vector disease model, Rocky Mountain J. Math., 9 (1979), 31-42. doi: 10.1216/RMJ-1979-9-1-31.

[9]

O. Diekmann, Thresholds and traveling waves for the geographical spread of infection, J. Math. Biol., 6 (1978), 109-130. doi: 10.1007/BF02450783.

[10]

W. Ding, W. Huang and S. Kansakar, Traveling wave solutions for a diffusive SIS epidemic model, Discrete Contin. Dyn. Syst. B, 18 (2013), 1291-1304. doi: 10.3934/dcdsb.2013.18.1291.

[11]

A. Ducrot, M. Langlais and P. Magal, Qualitative analysis and travelling wave solutions for the SI model with vertical transmission, Commum. Pure Appl. Anal., 11 (2012), 97-113. doi: 10.3934/cpaa.2012.11.97.

[12]

A. Ducrot and P. Magal, Travelling wave solutions for an infection-age structured model with diffusion, Proc. R. Soc. Edin. Ser. A Math., 139 (2009), 459-482. doi: 10.1017/S0308210507000455.

[13]

A. Ducrot and P. Magal, Travelling wave solutions for an infection-age structured epidemic model with external supplies, Nonlinearity, 24 (2011), 2891-2911. doi: 10.1088/0951-7715/24/10/012.

[14]

A. Ducrot, P. Magal and S. Ruan, Travelling wave solutions in multigroup age-structure epidemic models, Arch. Ration. Mech. Anal., 195 (2010), 311-331. doi: 10.1007/s00205-008-0203-8.

[15]

L. Evans, Partial Differential Equaitons, Second edition, Graduate studies in mathematics, American Mathematical Society, 2010.

[16]

J. Fang and X. Q. Zhao, Existence and uniqueness of traveling waves for non-monotone integral equations with applications, J. Differential Equations, 248 (2010), 2199-2226. doi: 10.1016/j.jde.2010.01.009.

[17]

D. Gilbarg and N. Trudinger, Elliptic Partial Differential Equations of Second Order, Vol. 224. Springer, 2001.

[18]

H. Hethcote, The mathematics of infectious diseases, SIAM. Rev., 42 (2000), 599-653. doi: 10.1137/S0036144500371907.

[19]

W. Hirsch, H. Hamisch and J. P. Gabriel, Differential equation models of some parasitic infections: Methods for the study of asymptotic behavior, Comm. Pure Appl. Math., 38 (1948), 221-246. doi: 10.1002/cpa.3160380607.

[20]

Y. Hosono and B. Ilyas, Travelling waves for a simple diffusive epidemic model, Math. Model Meth. Appl. Sci., 5 (1995), 935-966. doi: 10.1142/S0218202595000504.

[21]

G. Huang, Y. Takeuchi, W. Ma and D. Wei, Global stability for delay SIR and SEIR epidemic models with nonlinear incidence rate, Bull. Math. Biol., 72 (2010), 1192-1207. doi: 10.1007/s11538-009-9487-6.

[22]

W. T. Li, G. Lin, C. Ma and F. Y. Yang, Traveling waves of a nonlocal delayed SIR epidemic model without outbreak threshold, Discrete Contin. Dyn. Syst. B, 19 (2014), 467-484. doi: 10.3934/dcdsb.2014.19.467.

[23]

G. Lin, Invasion traveling wave solution of a predator-prey system, Nonlinear Anal., 96 (2014), 47-58. doi: 10.1016/j.na.2013.10.024.

[24]

G. Lin and S. Ruan, Traveling wave solutions for delayed reaction-diffusion systems and applications to Lotka-Volterra competition-diffusion models with distributed delays, J. Dyn. Diff. Equat., 26 (2014), 583-605. doi: 10.1007/s10884-014-9355-4.

[25]

C. McCluskey, Global stability for an SIR epidemic model with delay and nonlinear incidence, Nonlinear Anal. Real Word Appl., 11 (2010), 3106-3109. doi: 10.1016/j.nonrwa.2009.11.005.

[26]

J. D. Murray, Mathematical Biology. II. Spatial Models and Biomedical Applications, 3rd edn, Springer-Verlag, New York, 2003.

[27]

J. Roughgarden, Theory of Population Genetics and Evolutionary Ecology: An Introduction, New York, Macmillan, 1979.

[28]

S. Ruan, Spatial-temporal dynamics in nonlocal epidemiological models, in Mathematics for Life Science and Medicine (eds. Y. Takeuchi, K. Sato and Y. Iwasa), Springer-Verlag, New York, (2007), pp. 97-122.

[29]

S. Ruan and J. Wu, Modeling spatial spread of communicable diseases involving animal hosts, in Spatial Ecology, Chapman & Hall/CRC, Boca Raton, FL, (2009), 293-316.

[30]

H. Smith and X. Q. Zhao, Global asymptotic stability of traveling waves in delayed reaction-diffusion equations, SIAM J. Math. Anal., 31 (2000), 514-534. doi: 10.1137/S0036141098346785.

[31]

H. R. Thieme and X. Q. Zhao, Asymptotic speeds of spread and traveling waves for integral equations and delayed reaction-diffusion models, J. Differential Equations, 195 (2003), 430-470. doi: 10.1016/S0022-0396(03)00175-X.

[32]

H. Wang, Spreading speeds and traveling waves for non-cooperative reaction-diffusion systems, J. Nonlinear Sci., 21 (2011), 747-783. doi: 10.1007/s00332-011-9099-9.

[33]

X. Wang, H. Wang and J. Wu, Traveling waves of diffusive predator-prey systems: Disease outbreak propagation, Discrete Contin. Dyn. Syst., 32 (2012), 3303-3324. doi: 10.3934/dcds.2012.32.3303.

[34]

Z. C. Wang and J. Wu, Travelling waves of a diffusive Kermack-McKendrick epidemic model with non-local delayed transmission, Proc. R. Soc. Lond. Ser. A Math. Phys. Eng. Sci., 466 (2010), 237-261. doi: 10.1098/rspa.2009.0377.

[35]

Z. C. Wang, J. Wu and R. Liu, Traveling waves of avian influenza spread, Proc. Amer. Math. Soc., 140 (2012), 3931-3946. doi: 10.1090/S0002-9939-2012-11246-8.

[36]

M. Wu and P. Weng, Stability of a stage-structured diffusive SIR model with delays (Chinese), J. South China Normal Univ. Natur. Sci. Ed., 45 (2013), 20-23.

[37]

S. L. Wu and P. Weng, Entire solutions for a multi-type SIS nonlocal epidemic model in R or Z, J. Math. Anal. Appl., 394 (2012), 603-615. doi: 10.1016/j.jmaa.2012.05.009.

[38]

J. Yang, S. Liang and Y. Zhang, Travelling waves of a delayed SIR epidemic model with nonlinear incidence rate and spatial diffusion, PLoS One, 6 (2011), e21128. doi: 10.1371/journal.pone.0021128.

[39]

Q. Ye, Z. Li, M. Wang and Y. Wu, Introduction to Reaction-diffusion Equations, Science Press, Beijing, 2011.

[40]

E. Zeilder, Nonlinear Functional Analysis and Its Applications: I, Fixed-piont Theorems, New York, Springer-Verlag, 1986.

[1]

Chufen Wu, Peixuan Weng. Asymptotic speed of propagation and traveling wavefronts for a SIR epidemic model. Discrete and Continuous Dynamical Systems - B, 2011, 15 (3) : 867-892. doi: 10.3934/dcdsb.2011.15.867

[2]

Dashun Xu, Xiao-Qiang Zhao. Asymptotic speed of spread and traveling waves for a nonlocal epidemic model. Discrete and Continuous Dynamical Systems - B, 2005, 5 (4) : 1043-1056. doi: 10.3934/dcdsb.2005.5.1043

[3]

Shuang-Ming Wang, Zhaosheng Feng, Zhi-Cheng Wang, Liang Zhang. Spreading speed and periodic traveling waves of a time periodic and diffusive SI epidemic model with demographic structure. Communications on Pure and Applied Analysis, 2022, 21 (6) : 2005-2034. doi: 10.3934/cpaa.2021145

[4]

Wentao Meng, Yuanxi Yue, Manjun Ma. The minimal wave speed of the Lotka-Volterra competition model with seasonal succession. Discrete and Continuous Dynamical Systems - B, 2021  doi: 10.3934/dcdsb.2021265

[5]

Zhiting Xu. Traveling waves for a diffusive SEIR epidemic model. Communications on Pure and Applied Analysis, 2016, 15 (3) : 871-892. doi: 10.3934/cpaa.2016.15.871

[6]

Yang Yang, Yun-Rui Yang, Xin-Jun Jiao. Traveling waves for a nonlocal dispersal SIR model equipped delay and generalized incidence. Electronic Research Archive, 2020, 28 (1) : 1-13. doi: 10.3934/era.2020001

[7]

Wei Ding, Wenzhang Huang, Siroj Kansakar. Traveling wave solutions for a diffusive sis epidemic model. Discrete and Continuous Dynamical Systems - B, 2013, 18 (5) : 1291-1304. doi: 10.3934/dcdsb.2013.18.1291

[8]

Wan-Tong Li, Guo Lin, Cong Ma, Fei-Ying Yang. Traveling wave solutions of a nonlocal delayed SIR model without outbreak threshold. Discrete and Continuous Dynamical Systems - B, 2014, 19 (2) : 467-484. doi: 10.3934/dcdsb.2014.19.467

[9]

Zhiting Xu. Traveling waves in an SEIR epidemic model with the variable total population. Discrete and Continuous Dynamical Systems - B, 2016, 21 (10) : 3723-3742. doi: 10.3934/dcdsb.2016118

[10]

Fei-Ying Yang, Yan Li, Wan-Tong Li, Zhi-Cheng Wang. Traveling waves in a nonlocal dispersal Kermack-McKendrick epidemic model. Discrete and Continuous Dynamical Systems - B, 2013, 18 (7) : 1969-1993. doi: 10.3934/dcdsb.2013.18.1969

[11]

Jingdong Wei, Jiangbo Zhou, Wenxia Chen, Zaili Zhen, Lixin Tian. Traveling waves in a nonlocal dispersal epidemic model with spatio-temporal delay. Communications on Pure and Applied Analysis, 2020, 19 (5) : 2853-2886. doi: 10.3934/cpaa.2020125

[12]

Wan-Tong Li, Wen-Bing Xu, Li Zhang. Traveling waves and entire solutions for an epidemic model with asymmetric dispersal. Discrete and Continuous Dynamical Systems, 2017, 37 (5) : 2483-2512. doi: 10.3934/dcds.2017107

[13]

Yoichi Enatsu, Emiko Ishiwata, Takeo Ushijima. Traveling wave solution for a diffusive simple epidemic model with a free boundary. Discrete and Continuous Dynamical Systems - S, 2021, 14 (3) : 835-850. doi: 10.3934/dcdss.2020387

[14]

Ran Zhang, Shengqiang Liu. On the asymptotic behaviour of traveling wave solution for a discrete diffusive epidemic model. Discrete and Continuous Dynamical Systems - B, 2021, 26 (2) : 1197-1204. doi: 10.3934/dcdsb.2020159

[15]

Jinling Zhou, Yu Yang. Traveling waves for a nonlocal dispersal SIR model with general nonlinear incidence rate and spatio-temporal delay. Discrete and Continuous Dynamical Systems - B, 2017, 22 (4) : 1719-1741. doi: 10.3934/dcdsb.2017082

[16]

Jong-Shenq Guo, Ken-Ichi Nakamura, Toshiko Ogiwara, Chang-Hong Wu. The sign of traveling wave speed in bistable dynamics. Discrete and Continuous Dynamical Systems, 2020, 40 (6) : 3451-3466. doi: 10.3934/dcds.2020047

[17]

Jiamin Cao, Peixuan Weng. Single spreading speed and traveling wave solutions of a diffusive pioneer-climax model without cooperative property. Communications on Pure and Applied Analysis, 2017, 16 (4) : 1405-1426. doi: 10.3934/cpaa.2017067

[18]

Vishal Vasan, Katie Oliveras. Pressure beneath a traveling wave with constant vorticity. Discrete and Continuous Dynamical Systems, 2014, 34 (8) : 3219-3239. doi: 10.3934/dcds.2014.34.3219

[19]

Xiao-Qiang Zhao, Wendi Wang. Fisher waves in an epidemic model. Discrete and Continuous Dynamical Systems - B, 2004, 4 (4) : 1117-1128. doi: 10.3934/dcdsb.2004.4.1117

[20]

Qianqian Cui, Zhipeng Qiu, Ling Ding. An SIR epidemic model with vaccination in a patchy environment. Mathematical Biosciences & Engineering, 2017, 14 (5&6) : 1141-1157. doi: 10.3934/mbe.2017059

2020 Impact Factor: 1.916

Metrics

  • PDF downloads (141)
  • HTML views (0)
  • Cited by (33)

Other articles
by authors

[Back to Top]